Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Albuquerque, NM

July 14, 2018McKinley County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 14, 2018, 10:19 PM MDT for McKinley County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 10:19 PM MDT (04:19 UTC)
Expired
Jul 15, 2018, 1:15 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County McKinley County, NM

The radar

The Albuquerque radar (KABX), 163 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

824 
WGUS55 KABQ 150419
FFWABQ
NMC031-150715-
/O.NEW.KABQ.FF.W.0031.180715T0419Z-180715T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1019 PM MDT SAT JUL 14 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Northwestern McKinley County in west central New Mexico...

* Until 115 AM MDT.

* At 1015 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain north and northeast of Church Rock. Up to one inch of 
  rain has already fallen in the last 30 minutes and another one 
  inch of rain is possible. Flash flooding is expected to begin 
  shortly. The storm producing the heavy rainfall is moving toward 
  the west around 10 mph.

* Some locations that will experience flooding include...
  Northeastern Gallup, Church Rock, Red Rock, Pinedale and Brimhall 
  Nizhoni.  This also includes Highway 566, Indian Routes 7049 and 
  11 as well as County Road 77. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3579 10839 3563 10833 3551 10866 3575 10873

$$

34
2 follow-up statements
672 
WGUS75 KABQ 150526
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1126 PM MDT SAT JUL 14 2018

NMC031-150715-
/O.CON.KABQ.FF.W.0031.000000T0000Z-180715T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
1126 PM MDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR
NORTHWESTERN MCKINLEY COUNTY...

At 1123 PM MDT, Doppler radar indicated the thunderstorms that 
produced heavy rain across north and northeast of Church Rock. have 
diminished and only sprinkles remain. However, flash flooding from 
runoff may still occur at any time. 

Some locations that will experience flooding include... Northeastern 
Gallup, Church Rock, Red Rock, Pinedale and Brimhall Nizhoni. This 
also includes Highway 566, Indian Routes 7049 and 11 as well as 
County Road 77. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3579 10839 3563 10833 3551 10866 3575 10873

$$

34
052 
WGUS75 KABQ 150719
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
119 AM MDT SUN JUL 15 2018

NMC031-150729-
/O.EXP.KABQ.FF.W.0031.000000T0000Z-180715T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
119 AM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MCKINLEY COUNTY HAS
EXPIRED...

The heavy rain has ended and water is likely receding. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3579 10839 3563 10833 3551 10866 3575 10873

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:54 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 14, 5:54 PM MDT, 4 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
554 PM MDT Sat Jul 14 2018

.AVIATION...
00Z TAF CYCLE
Mainly SCT showers and thunderstorms this evening will decrease in
coverage by midnight. Some storms this evening will be capable of
locally heavy rainfall with wet microbursts producing erratic wind
gusts potentially over 45 kt. SCT to NMRS showers and thunderstorms
will return Sunday afternoon with most of the activity along and west
of the central mountain chain, and little or no convection near NM's
eastern border. Wet microbursts will again be expected Sunday.

44

&&

.PREV DISCUSSION...211 PM MDT Sat Jul 14 2018...
.SYNOPSIS...
Another healthy batch of afternoon storms have formed over the higher
terrain with the greatest coverage over southern and west-central New
Mexico. Daily rounds of convection will continue Sunday and Monday
with locally heavy rainfall and the potential for flash flooding over
burn scars remaining. Storm coverage will trend down Tuesday as high
pressure begins to build over the region, with temperatures well
above average state-wide by Wednesday. Although storm coverage
trends down for late next week, any storms that do form will continue
to bring the threat of locally heavy rains.

&&

.DISCUSSION...
Another healthy batch of high terrain storms have formed this
afternoon, sct over southern and west-central NM, more isold so far
over the northern mtns where drier mid-level air is intruding from
the NE. Storm motions remain slow and will drift over valley
locations later this evening slowly dying out overnight. The threat
of locally heavy rainfall and flash flooding remains, so will keep
the Flash Flood Watch going with the overnight crew continuing to
make the decision for Sunday.

Sunday and Monday look to be rather similar with slow storm motions
and storms focusing over the high terrain first before drifting over
valley locations. The aforementioned mid-level dry air will work its
way further south over eastern NM Sunday, with an easterly wave
moving over Mexico by Monday. This will force storms to focus more
over central and western NM Sunday and Monday. Locally heavy rains
can be expected with afternoon storms.

By Tuesday, PoPs trend down significantly focusing over western and
northern locations. A ridge begins to build squarely over NM during
this time, strengthening into the latter half of next week. This
should limit any afternoon convection to the higher terrain, with
temperatures warming well above normal. 100s are back on tap for the
lower elevations of eastern NM, including Roswell and TCC by Wed.

24

&&

.FIRE WEATHER...
Near record moisture levels across NM will continue to generate
daily rounds of scattered to numerous showers and storms through
Tuesday. Weak steering flows will lead to locally heavy rainfall
with the potential for flash flooding, particularly over recent burn
scars. Convective activity will shift more into the northern and
western high terrain as we progress into early next week. High
temperatures will remain near to slightly below normal with very
good to excellent overnight recoveries for most areas.

An unseasonably strong upper level high center will attempt to build
over NM through the middle to end of next week. Temperatures beneath
this high center will warm above normal and the coverage of showers
and storms will be limited to the areas in and around the higher
terrain. Moisture recycling and very weak steering flow will still
lead to locally heavy rainfall however footprints will become much
smaller. Haines values will begin rising into the 5 and 6 range with
minimum humidity trending into the teens just about everywhere.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ506-508-510>515-521-526.

&&
Hazardous weather outlook, Jul 14, 4:08 AM MDT, 18 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
408 AM MDT Sat Jul 14 2018

NMZ501>540-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
408 AM MDT Sat Jul 14 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through this
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and downstream of recent burn scars. Rainfall rates of 1 to 2 inches
are possible. A few storms may also produce small hail and wind
gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected again on Sunday and
Monday. Slow storm motions and heavy rainfall may lead to localized
areas of flash flooding, especially over and near recent burn scars
and within urban drainage systems. A few storms may also produce
small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, hail, strong wind
gusts, and any flooding through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

In the hours before

Local storm report, Jul 14, 5:49 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             7 E ALBUQUERQUE         35.12N 106.50W
07/14/2018  M0.75 INCH       BERNALILLO         NM   COCORAHS

            INDIAN SCHOOL AND CHELWOOD PARK BLVD.

&&

EVENT NUMBER ABQ201800721

TRM
Special weather statement, Jul 14, 6:38 PM MDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
638 PM MDT SAT JUL 14 2018

NMZ504-506-507-519-150115-
West Central Mountains-West Central Highlands-Northwest
Highlands-Middle Rio Grande Valley/Albuquerque Metro Area-
638 PM MDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCKINLEY AND
SOUTHWESTERN SANDOVAL COUNTIES UNTIL 715 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Marquez, or 27 miles northeast of Laguna Pueblo,
moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marquez.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3559 10698 3531 10698 3530 10737 3562 10737
TIME...MOT...LOC 0038Z 087DEG 10KT 3538 10713

33
Special weather statement, Jul 14, 7:19 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Albuquerque NM
719 PM MDT SAT JUL 14 2018

NMZ504-150145-
Northwest Highlands-
719 PM MDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY COUNTY
UNTIL 745 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Pueblo Pintado, or 30 miles east of Crownpoint, moving
northwest at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
McKinley County.

&&

LAT...LON 3588 10787 3588 10784 3593 10783 3600 10779
      3581 10747 3565 10757 3576 10794
TIME...MOT...LOC 0119Z 117DEG 17KT 3577 10761

44
Special weather statement, Jul 14, 7:54 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
754 PM MDT SAT JUL 14 2018

NMZ504-506-150230-
West Central Mountains-Northwest Highlands-
754 PM MDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCKINLEY COUNTY
UNTIL 830 PM MDT...

At 754 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of San Mateo, or 24 miles north of Grants, moving west at
15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of east central
McKinley County.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3554 10757 3537 10762 3539 10796 3565 10788
TIME...MOT...LOC 0154Z 102DEG 12KT 3548 10769

44
Special weather statement, Jul 14, 9:18 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
918 PM MDT SAT JUL 14 2018

NMZ531-532-150345-
Eastern San Miguel County-Harding County-
918 PM MDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN MIGUEL AND EAST
CENTRAL HARDING COUNTIES UNTIL 945 PM MDT...

At 918 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Mosquero, moving south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of eastern San Miguel
and east central Harding Counties.

&&

LAT...LON 3579 10386 3579 10364 3559 10358 3558 10391
TIME...MOT...LOC 0318Z 358DEG 4KT 3572 10375

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:38 PM MDTSpecial Weather StatementABQSandoval37 min
Jul 14, 7:19 PM MDTSpecial Weather StatementABQ26 min
Jul 14, 7:54 PM MDTSpecial Weather StatementABQMcKinley36 min
Jul 14, 7:59 PM MDTSevere Thunderstorm WarningABQMcKinley49 min
Jul 14, 8:20 PM MDTSevere Thunderstorm WarningABQSan Juan39 min
Jul 14, 8:36 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 14, 8:45 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Jul 14, 8:57 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Jul 14, 9:18 PM MDTSpecial Weather StatementABQHarding27 min
Jul 14, 9:26 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan3 hr
Jul 14, 10:05 PM MDTAreal Flood AdvisoryABQHarding115 min
Jul 15, 3:16 AM MDTFlash Flood WatchABQ23 hr
Jul 15, 12:31 PM MDTAreal Flood AdvisoryABQLincoln119 min
Jul 15, 12:51 PM MDTAreal Flood AdvisoryABQCibola114 min
Jul 15, 1:12 PM MDTFlash Flood WarningABQCibola93 min
Jul 15, 1:19 PM MDTAreal Flood AdvisoryABQChaves, Lincoln116 min
Jul 15, 1:26 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln2 hr
Jul 15, 1:42 PM MDTAreal Flood AdvisoryABQMcKinley93 min
Jul 15, 1:46 PM MDTFlash Flood WarningABQMcKinley4 hr
Jul 15, 2:24 PM MDTFlash Flood WarningABQColfax2 hr
Jul 15, 2:59 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln2 hr
Jul 15, 4:12 PM MDTSpecial Weather StatementABQ33 min
Jul 15, 4:16 PM MDTAreal Flood AdvisoryABQLincoln, Socorro89 min
Jul 15, 4:26 PM MDTAreal Flood AdvisoryABQColfax94 min
Jul 15, 4:31 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval119 min
Jul 15, 4:58 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Jul 15, 5:07 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance113 min
Jul 15, 5:17 PM MDTAreal Flood AdvisoryABQCurry, De Baca, Roosevelt118 min
Jul 15, 5:23 PM MDTSpecial Weather StatementABQSocorro22 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.